Michigan, 2022Flooding in Michigan, April 23 to 29, 2022
April 23 to 29, 2022 · NWS MQT · 2 events in 1 county or zone
Several episodes of heavy rain combined with snowmelt resulted in minor flooding along the Sturgeon River in Houghton County in late April.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several episodes of heavy rain combined with snowmelt resulted in minor flooding along the Sturgeon River in Houghton County in late April.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 23, 7:20 PM EST, 3 hours 40 minutes earlier.
Area forecast discussion, Apr 23, 7:20 PM EST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
820 PM EDT Sat Apr 23 2022
.SHORT TERM...(Through this evening)
Issued at 158 PM EDT SAT APR 23 2022
Shift started with lingering convection making its way out the door
into Canadian waters and plenty of low level moisture across Upper
Michigan. This moisture and upslope flow resulted in patchy fog
across parts of Marquette County and the Keweenaw Peninsula. SPSs
were issued for both, and a second SPS has been issued for the
Keweenaw Peninsula through early this evening. Motorists are
reminded to take their time, drive with their headlights on, and
leave extra space between themselves and other vehicles.
Moisture has resulted in mostly cloudy skies save for downslope
areas in the western UP and across the south. Daytime temps so far
have largely topped out in the mid-40s across the central, high 30s
in the Keweenaw, and 50s and low 60s in the west.
Upstream, RAP analysis depicts surface warm front moving into
central Wisconsin and curving northwest toward northwestern
Wisconsin. Along this boundary, some light precip has been observed
on radar. There also appears to be diurnally driven shower
activity, perhaps aided by this morning's exiting
convection/frictional convergence in the eastern UP and along the
Garden and parts of Luce. Radar signatures suggest only drizzle or
light rain in this patch. As we progress through the remainder of
the afternoon and early evening, surface boundary is expected to
lift into the UP with some isolated/scattered shower activity
mainly limited to the central. Upstream, convection out ahead of a
cold front is expected to increase in coverage and move in after
this period.
.LONG TERM...(Tonight through Saturday)
Issued at 436 PM EDT SAT APR 23 2022
Warm, moist surface frontal boundary will have crossed over the MI
border by the start of this forecast period, allowing for another
round of shower and thunderstorm activity. The focus for the
activity will be courtesy of a meridionally-aligned upper jet axis
approaching and traversing Upper Michigan tonight from the west,
ahead of the low pressure system responsible for the weather as of
late. Embedded vort maxes will assist with lift; ample PWATs of at
least 1", potentially as high as 1.5", will assist with moderate to
locally brief heavy rainfall chances; and sufficient available
instability will provide the opportunity for lightning to occur.
Precip chances then look to wane again during the day tomorrow as
dry slotting moves in, then the low turns northeastward, marching
toward James Bay by Monday.
What to watch for tonight: not an exact repeat of last night, but
thunderstorms with embedded moderate to locally brief heavy rainfall
could cause water to pond in susceptible areas, coupled with the
continued melting of the snowpack where it exists. Lows will run
rather high for this time of year, ranging in the 40s and 50s.
Once the aforementioned low pulls out of the region on Monday, the
next precip chances could occur Monday night into Tuesday as an
upper trough axis swings across the Upper Great Lakes region. Much
colder air will have returned by then, reintroducing the potential
for said precip to fall as snow or a RASN mix. Brief ridging allows
for dry conditions mid-week, with the next precip chances arriving
late in the week courtesy of weak, passing disturbances.
Before the alluded to colder air moves back in early next week,
temps look to rise well into the 50s and 60s tomorrow given the
surge of WAA. Monday through Thursday is anticipated to run below
normal for late April, with the coldest day occurring on Tuesday.
Lows will respond accordingly, with teens reappearing Tuesday night.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 818 PM EDT SAT APR 23 2022
Poor flying conditions to persist through the TAF period with low
visibilities and cigs. Generally, expect IFR/LIFR at KCMX, MVFR/IFR
at KSAW, and MVFR/VFR at KIWD. A prolonged LLWS threat will also
prevail at all TAF sites through tomorrow morning due to a strong
low level jet. Isolated showers will be possible through tomorrow
with isolated embedded thunderstorms tonight. Winds at the surface
will generally be southeasterly, veering to the southwest tomorrow
morning. Sustained wind speeds will be in the 12 to 20 kt range
with gusts up to 32 kts.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 436 PM EDT SAT APR 23 2022
SE gales to 40 knots this afternoon into this evening will taper
down to around 30 knot gusts or less overnight into early Sunday.
Although a few gale-force gusts can't be ruled out for the latter
half of this weekend into early next week, winds will generally top
out to 30 knots or less during this period. By Tuesday through the
remainder of the week, wind gusts of 25 knots or less are
anticipated.
Fog will envelope much of the lake tonight as very warm air
temperatures glide across the very chilly Lake Superior waters.
Tonight's fog looks to struggle to stick around beyond around midday
Sunday as cooler air aloft starts moving back into the region.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Gale Warning until 1 AM EDT Sunday for LSZ264-266-267.
Lake Michigan...
None.
&&
SHORT TERM...JTP
LONG TERM...lg
AVIATION...TDUD
MARINE...lg
Hazardous weather outlook, Apr 23, 2:53 PM EST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
353 PM EDT Sat Apr 23 2022
MIZ001>007-009>014-084-085-242000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
353 PM EDT Sat Apr 23 2022 /253 PM CDT Sat Apr 23 2022/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Scattered thunderstorms are expected tonight. Some storms could
produce some small hail. Brief heavy rainfall could also occur,
which may lead to ponding of water in low-lying and poor drainage
areas.
The rainfall earlier today, combined with warmer conditions and
additional potential rainfall tonight, resulting in increased
snowmelt, will cause rivers, creeks, and streams to rise and
tonight.
Fog could become locally dense tonight, particularly in higher
terrain areas.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a slight chance of thunderstorms on Sunday.
Warmer conditions and recent rainfall, resulting in increased
snowmelt, will cause rivers, creeks, and streams to rise into
Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter using
#906wx.
LSZ162-240>251-263>267-242000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
353 PM EDT Sat Apr 23 2022 /253 PM CDT Sat Apr 23 2022/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
East to southeast gales to 40 knots are expected over much of
central and eastern Lake Superior into this evening. Locally dense
fog will be possible tonight. Thunderstorms are then possible
this evening and tonight across portions of west and central Lake
Superior. See the latest Open Lake Forecast and Marine Weather
Statement for additional details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a slight chance of thunderstorms on Sunday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-242000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
353 PM EDT Sat Apr 23 2022
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Some patchy dense fog will be possible tonight.
Thunderstorms will be possible tonight.
Some gale force gusts will be possible tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a slight chance of thunderstorms on Sunday.
Some gale force gusts will be possible Sunday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
WFO MQT
In the hours before
Local storm report, Apr 23, 5:20 PM EST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
620 PM EDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM HEAVY RAIN 3 W ECHO LAKE 46.61N 88.91W
04/23/2022 M2.03 INCH HOUGHTON MI MESONET
MESONET STATION KTNM4 8 N KENTON.
&&Local storm report, Apr 23, 5:36 PM EST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
636 PM EDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM NON-TSTM WND GST 54 ENE KEWEENAW POINT 47.59N 86.58W
04/23/2022 M51 MPH LSZ266 MI BUOY
BUOY STATION 45004 66 NNW AU SABLE POINT.
&&
GSLocal storm report, Apr 23, 5:37 PM EST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
637 PM EDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM NON-TSTM WND GST 41 N COPPER HARBOR 48.06N 87.79W
04/23/2022 M43 MPH LSZ264 MI BUOY
BUOY STATION 45001 41 N COPPER HARBOR.
&&
GSFlood, Houghton
- When
- April 23, 11:00 PM EST to April 27, 11:00 PM EST
- Where
- Houghton County, 0.92 mi NNE of Alston to 0.97 mi NNW of Alston
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 46.783, -88.725
Snowmelt combined with periods of heavy rain resulted in minor flooding along the Sturgeon River near Alston in late April.
Flood, Houghton
- When
- April 25, 12:00 AM EST to April 29, 12:00 AM EST
- Where
- Houghton County, 1.82 mi SSE of Chassell to 2.78 mi SSE of Chassell
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 47.006, -88.515
Snowmelt combined with periods of heavy rain resulted in minor flooding along the Sturgeon River near Chassell in late April.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Indiana, April 23, 20222 deaths · $1,000 · 1 event
- Blizzard in North Dakota, April 23 to 24, 2022$60 million · 22 events
- Rip Current in Florida, April 23, 20221 death · 1 injured · 1 event
- Tornadoes and Hail in Iowa, April 23, 2022$29,000 · EF1 · 50 events
- Tornadoes and Hail in Oklahoma, April 23 to 24, 2022$203,000 · EF0 · 22 events
- Tornado and Flash Flooding in Minnesota, April 23, 2022$290,000 · EF0 · 8 events
- Wildfire and High Wind in South Dakota, April 23, 2022$79,000 · 63 kt wind · 23 events
- Damaging Winds in Minnesota, April 23, 2022$15,000 · 52 kt wind · 5 events
- Blizzard and Winter Storm in South Dakota, April 23 to 24, 202213 events
- Wildfire and High Wind in Iowa, April 23, 202259 kt wind · 12 events
- Wildfire and High Wind in Nebraska, April 23, 20221 injured · 59 kt wind · 3 events
- High Wind in Nebraska, April 23, 202259 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019772, 1019773.